Alert archive / Texas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

March 26, 2025Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 26, 2025, 4:37 PM CDT for Reeves County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2025, 4:37 PM CDT (21:37 UTC)
Expired
Mar 26, 2025, 5:15 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS54 KMAF 262137
SVRMAF
TXC389-262215-
/O.NEW.KMAF.SV.W.0002.250326T2137Z-250326T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
437 PM CDT Wed Mar 26 2025

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Reeves County in southwestern Texas...

* Until 515 PM CDT.

* At 437 PM CDT, a severe thunderstorm was located near Saragosa, or
  20 miles southeast of Toyah, moving north at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Verhalen, Toyah Lake, Saragosa, Pecos Municipal Airport, and Pecos.

This includes the following highways...
 Interstate 10 between mile markers 209 and 217, and near mile marker
220.
 Interstate 20 between mile markers 25 and 36, and near mile marker
41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3097 10347 3099 10372 3141 10376 3139 10337
TIME...MOT...LOC 2137Z 187DEG 22KT 3106 10361 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29
1 follow-up statement
230 
WWUS54 KMAF 262202
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Wed Mar 26 2025

TXC389-262215-
/O.CON.KMAF.SV.W.0002.000000T0000Z-250326T2215Z/
Reeves TX-
502 PM CDT Wed Mar 26 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL REEVES COUNTY...

At 502 PM CDT, a severe thunderstorm was located 11 miles southeast
of Toyah, moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Verhalen, Toyah Lake, Pecos Municipal Airport, and Pecos.

This includes Interstate 20 between mile markers 25 and 36, and near
mile marker 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3111 10353 3115 10373 3141 10376 3139 10337
TIME...MOT...LOC 2202Z 178DEG 21KT 3121 10364 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:45 PM CDT, 1 hour 52 minutes earlier. Its key messages:

  • Updated at 145 PM CDT Wed Mar 26 2025
  • Rain chances increase this afternoon and continue through Friday morning. A few storms could be strong to severe, producing gusty/damaging winds and hail, mainly in West Texas west of the Pecos.
  • There is medium to high (50-70%) confidence for many locations receiving at least a tenth to a quarter of an inch of rain during this period. Higher rainfall amounts will be possible with stronger storms.
  • High winds will be possible, mainly in the mountains, Saturday afternoon through Sunday night, and Tuesday night and Wednesday. Critical fire weather conditions are possible on Saturday, but this is conditional and dependent on rainfall (or lack thereof) over the next couple of days.
Area forecast discussion, Mar 26, 2:45 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Wed Mar 26 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 145 PM CDT Wed Mar 26 2025

- Rain chances increase this afternoon and continue through Friday
  morning. A few storms could be strong to severe, producing
  gusty/damaging winds and hail, mainly in West Texas west of the
  Pecos.

- There is medium to high (50-70%) confidence for many locations
  receiving at least a tenth to a quarter of an inch of rain
  during this period. Higher rainfall amounts will be possible
  with stronger storms.

- High winds will be possible, mainly in the mountains, Saturday
  afternoon through Sunday night, and Tuesday night and Wednesday.
  Critical fire weather conditions are possible on Saturday, but
  this is conditional and dependent on rainfall (or lack thereof)
  over the next couple of days.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 145 PM CDT Wed Mar 26 2025

Mid to high level clouds streaming west to east earlier this morning
have scattered out into continued broken high cloud cover, with
isolated cumulus and reflectivity over elevated higher terrain
apparent on VIS/Water Vapor RGB Satellite imagery and radar. The sub-
tropical cirrus plume is associated with moisture ahead of an upper
level, positively titled open wave in the mid-troposphere extending
from Desert SW into Baja CA, depicted in both deterministic and
ensemble forecast runs. WPC Surface Analysis depicts a weak quasi-
stationary front farther north and east of the CWA stretching from
the TX PH into Central Oklahoma, with a retrograding dryline over W
TX. This dryline is forecast to retrograde farther today and develop
into a lee troughing feature, as dew point temperatures in the 40s
and 50s F advect westward into Eddy County Plains and west and
southwest of the Davis Mountains under sustained southeasterly near
surface flow east of the feature, and southwesterly near surface
winds west of it. Forcing at the surface will be weak, so the main
forcing will be farther aloft, with convective initiation itself
initiating largely from heating of elevated terrain. Shear in
deterministic models increases throughout today, mainly as a result
of high winds above 50 knots in the upper troposphere with the
approaching aforementioned short wave, as ensembles show 0 to 500 mb
shear below 25 knots, and deterministic forecast soundings show
winds below 30 knots well up to the 500 mb level, while depicting
shear from 200 to 850 mb in the 60 to 80 knot range. Instability in
forecast soundings and ensembles for today is in the 500 J/kg to
1000 J/kg range. All of these factors will be sufficient for a
damaging wind and hail risk in the strongest storms, but the SPC has
outlined most of the area in a general thunderstorm risk, with a
marginal farther south and east of the CWA over S TX closer to the
greatest lift, shear, and moisture associated with a mid to upper
level disturbance that will be traversing that region. CAMs show
showers and storms initiating over Davis Mountains and remaining
mainly southwest of Pecos River and Permian Basin today. Highest
rain chances 40% to 60% this afternoon through evening are from the
Stockton Plateau into Terrell County, with another 40% to 60% chance
of rain indicated over Eddy County Plains into Upper Trans Pecos
late this evening. However, nonzero PoPs are present everywhere
across the forecast area today, with lowest PoPs below 15% to 20%
over Western Low Rolling Plains. PWATs above 90th percentile
climatology in the 0.80 to 1.10 inch range will allow for efficient
precipitation processes and resultant heavy downpours where stronger
showers and storms occur.

With scattered to overcast cloud cover for most of the area today
limiting diurnal heating from direct solar radiation, highs only
come out 5 to 10 degrees above average, mid 70s higher elevations to
lower to mid 80s elsewhere in NBM and coarse-res deterministic and
ensemble models, while high-res deterministic models such as the NAM
and HRRR show highs in the mid to upper 80s across portions of SE NM
plains into western Permian Basin and Big Bend. All ensembles depict
zero probability of highs above 89F today even over the Big Bend.
Tonight, humid southeast near surface winds east of lee troughing
and rain chances persist, with highest chances 40% to 60% from
Presidio Valley into the Davis Mountains as well as Upper Trans
Pecos into SE NM plains, and tapering off below 40% range northeast
of this region. With widespread cloud cover limiting diurnal
heating, lows in NBM only fall into lower 50s to lower 60s range
tonight in NBM, about 15 degrees above average. A 10% to 30% chance
of lows falling into the lower to mid 40s F is present over Davis
Mountains and surrounding foothills.

Tomorrow, showers and storms remain in the forecast. A higher severe
risk is present, with SPC outlining Terrell County into Stockton
Plateau and Upper Trans Pecos into SE NM plains in a marginal risk
and Terrell County in a slight risk. While the risk will remain
primarily damaging wind and hail, a chance of tornadoes is also
indicated over Terrell County. Ensembles show higher CAPE in the 750
J/kg to 1100 J/kg range as well as 0 to 500 mb shear up to 30 knots.
Highest instability and shear is still forecast to remain farther
south and east across S TX where the greater severe risk will be
located. PWAT remaining above climatology will again allow for heavy
downpours. PoPs 40% to 50% are indicated over most of W TX by mid
afternoon through evening, then PoPs begin to trail off into the
evening from northwest to southeast into the 30% to 50% range from
Davis Mountains into Permian Basin and points southeast as upper air
forcing moves away to the east and less humid air moves in. As the
rainfall event winds down, storm total rain everywhere is forecast
be at least a few hundredths of an inch of rain in NBM grids, with
ensembles showing mean accumulation of 0.30 to 0.75 inches, spread
up to 0.50 inches, and both NBM and ensembles showing highest
accumulations over Brewster County into southern Stockton Plateau,
and amounts above 0.25 inches in more humid air southeast of Davis
Mountains into Upper Trans Pecos and Eddy County Plains. This will
not be sufficient to reduce ongoing drought conditions, but will
help to reduce fire risk and presence of drier, looser topsoil in
the short term. Scattered to numerous showers and storms and ensuing
cloud cover will limit diurnal heating even more tomorrow, with
highs only rising into the mid 60s to mid 70s, near to 5 degrees
below average. Tomorrow night, drier air with less cloud cover
allows more radiational cooling, with temperatures falling lower
into the mid 40s to lower to mid 50s F range in NBM, and more
generally in the 50s areawide in higher-res models, still up to 10
degrees above average for this time of year. A 10% to 30% chance of
lows falling into the lower to mid 40s F is present over Davis
Mountains and surrounding foothills. Even with decreasing cloud
cover and rain chances, dew point temperatures stay above 40F as
light southeasterly winds persist for a while longer. However, drier
conditions are on the way. More on that in the long term
discussion.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 145 PM CDT Wed Mar 26 2025

Friday, West Texas and Southeast New Mexico are forecast to be under
dry, northwest flow aloft on the backside of the exiting trough.
Subsidence and increasing thicknesses will result in a modest
temperature recovery, with highs averaging ~ 10 F above normal.

Meanwhile, the next trough is set to make landfall on the west coast
Friday night.  Leeside troughing on the Front Range ahead of this
feature will induce increasing westerly flow across the higher
terrain and Southeast New Mexico, with downslope warming adding a
degree or so to Friday's highs.  High winds look to develop in the
mountains, complimented by BLDU.  These unseasonably warm
temperatures will leave single-digit relative humidity over most of
the area Saturday afternoon, with CIPS SGPWO guidance suggesting
this could be a critical fire wx day.  That said, most all of this
will depend on how much QPF transpires over the next 48 hours.  NASA
soil moisture products indicate West Texas and Southeast New Mexico
are the driest parts of the entire country at the moment and, with
QPF decreasing with each forecast, chances are increasing that at
least some part of the area (west of the Pecos?) will be in critical
fire weather conditions Saturday afternoon.

High winds in the mountains may continue into Sunday as a Pac front
pushes through shaving 2-3 F off Saturday's highs, but keeping
temperatures above normal.  Monday, models backdoor a weak front
into the area, but it doesn't look to make it to the Pecos attm,
w/the net result bringing highs in the Permian Basin/Western Low
Rolling Plains down to around climatology.  This cool spell looks to
be brief, as temperatures rebound Tuesday/Wednesday to the 80s/90s
most locations...around 10 F above normal, as another trough ap
proaches.  High winds may redevelop in the mountains Tuesday night
and Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM CDT Wed Mar 26 2025

VFR CIGs and VIS and light southeast winds at terminals after 20Z
today, outside of gusty and variable winds in isolated to
scattered showers and storms throughout period. MVFR or lower CIGs
develop 05Z-08Z Thursday Stockton Plateau and for other terminals
10Z-14Z Thursday, with MVFR or lower CIGs persisting into end of
period. Uncertainty with coverage and duration of showers and
storms preclude inclusion in TAFs, but highest chance of rain for
terminals from Stockton Plateau into Upper Trans Pecos is
indicated for 22Z today into 00Z Thursday, and again 08Z Thursday
into end of period, with highest chance for terminals on Stockton
Plateau.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               57  72  53  84 /  30  50  40  10
Carlsbad                 55  76  49  86 /  50  50  20   0
Dryden                   59  74  55  87 /  70  70  50  10
Fort Stockton            59  76  54  87 /  60  70  40  10
Guadalupe Pass           53  71  52  78 /  50  50  20   0
Hobbs                    54  74  49  83 /  40  50  30   0
Marfa                    51  73  47  81 /  50  60  40   0
Midland Intl Airport     57  73  53  83 /  30  50  40  10
Odessa                   58  72  53  83 /  30  60  40   0
Wink                     57  74  52  88 /  50  60  30   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...94
LONG TERM....44
AVIATION...94

In the hours before

Special weather statement, Mar 26, 4:13 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM CDT Wed Mar 26 2025

TXZ274-278-262200-
Reeves County Plains TX-Davis Mountains Foothills TX-
413 PM CDT Wed Mar 26 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN PECOS...SOUTHWESTERN
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES THROUGH 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea Lake, or 25 miles northeast of Fort Davis, moving west at
10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, and
Toyahvale.

This includes Interstate 10 between mile markers 197 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3114 10387 3106 10343 3080 10355 3077 10358
      3075 10357 3071 10359 3078 10378 3078 10376
      3079 10377 3079 10381 3083 10392 3084 10391
      3086 10393 3085 10399
TIME...MOT...LOC 2112Z 105DEG 11KT 3091 10367

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:13 PM CDTSpecial Weather StatementMAFReeves47 min
Mar 26, 5:08 PM CDTDust Storm WarningMAFReeves, Ward52 min
Mar 26, 6:21 PM CDTSpecial Weather StatementMAFBrewster39 min
Mar 26, 6:38 PM CDTSevere Thunderstorm WarningMAFBrewster52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.